Tornadoes · United States · Oklahoma · 2024

EF0 tornado, Gould, Oklahoma, May 23, 2024

This EF0 tornado ran 0.8 miles across Harmon County on May 23, 2024, touching down at 6:17 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 23, 2024
Touchdown
6:17 PM CDT (23:17 UTC)
Lifted
6:20 PM CDT (23:20 UTC)
On the ground
3 minutes
Path length
0.8 miles (1.4 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Harmon County
Touchdown point
34.610, -99.838
Lift-off point
34.616, -99.825
Record number
2405231717-01

The damage survey

2 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 62 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Two primary rounds of severe convection occurred on the 23rd, with the first during the initial hours of the morning and the second during the early into late evening. The early morning round was fostered (in part) by a nocturnal low-level jet/ascent across portions of southwestern into south-central Oklahoma. Multiple reports of hail, including a few of severe-caliber, were received with this activity. ||A more impactful round of severe convection emerged by the late afternoon as an upper trough moved into portions of the Plains. Multiple supercell thunderstorms initiated off a dryline near the 100th meridian/far southeastern Texas Panhandle. Strong wind shear, instability and steep lapse rates promoted large to very large hail. As low-level shear increased and an emerging dominant supercell underwent favorable storm-scale interaction(s), significant tornadogenesis occurred. A long-lived and strong tornado occurred across portions of Jackson County, just west of Altus. Additional reports of severe weather were received by late evening from an evolving storm cluster across south-central Oklahoma. An additional supercell thunderstorm produced reports of large hail from the southern into northeastern portions of the Oklahoma City Metropolitan area earlier in the evening.

A few storm chasers observed a weak tornado southwest of Gould. This is believed to be a landspout tornado that developed under new updraft bases well south of the primary storm updraft. No damage is known to have occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS OUN issued a tornado warning for this county at 23:05 UTC, 12 minutes before the tornado touched down, in force until 23:30 UTC.

The county was under a tornado watch, issued at 21:30 UTC and running to 03:07 UTC.

Issued (UTC)ExpiredProductOffice
21:30 UTC03:07 UTCTornado WatchOUN
21:44 UTC22:30 UTCSevere Thunderstorm WarningOUN
22:19 UTC23:00 UTCTornado WarningOUN
22:36 UTC23:00 UTCSevere Thunderstorm WarningOUN
22:58 UTC23:45 UTCSevere Thunderstorm WarningOUN
23:05 UTC23:30 UTCTornado WarningOUN
23:08 UTC23:47 UTCSevere Thunderstorm WarningOUN
23:27 UTC00:15 UTCTornado WarningOUN
23:44 UTC00:30 UTCSevere Thunderstorm WarningOUN
23:56 UTC03:00 UTCFlood AdvisoryOUN
00:11 UTC00:32 UTCTornado WarningOUN
00:28 UTC04:30 UTCFlash Flood WarningOUN
01:01 UTC01:45 UTCSevere Thunderstorm WarningOUN
01:16 UTC08:15 UTCFlash Flood WarningOUN
01:26 UTC01:40 UTCSevere Thunderstorm WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 23, 5:15 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 23, 5:15 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
515 PM CDT Thu May 23 2024

...New AVIATION...

.UPDATE...
Issued at 1209 PM CDT Thu May 23 2024

Watching a complex severe weather forecast this afternoon and
evening. Boundary layer moisture return has been extremely robust
this morning following the overnight round of convection. The
outflow boundary from those previous storms could be seen in surface
observations as a sharp warm front across central Oklahoma; surface
wind fields on the Oklahoma Mesonet have shown a distinct diffusion
of this front over the last 2 hours. With that said, dewpoints in
northwest Oklahoma are in the mid-60s with a distinct gradient to
dewpoints in the low-to-mid 70s across western north Texas and
southern Oklahoma.

A stratus deck is also shown on satellite across most of the area,
particularly near the 100th meridian. Given the moisture advection
ongoing, there are some questions about how long this takes to mix
out. If stratus does linger into the afternoon, the severe risk
would likely be reduced. Over the past hour, however, GOES satellite
has shown some thinning of the stratus across the 100th meridian and
corresponding eastern portions of the Texas panhandle, which
coincides with an easterly push of the dryline off of the Caprock.
The expectation is that the western fringe of the cloud cover will
continue to downscale into cumulus over the next several hours,
which will allow for partial insolation.

The number of storms we receive is similarly in question and in part
dependent on how much insolation we receive. Most members of the
HREF/MPAS do try to cue up at least one or a few storms by late this
afternoon in western Oklahoma, with a particular focus on the triple
point between the effective warm front and the dryline. Meanwhile,
another area will be watched in southern and central Oklahoma where
some models have shown a signal for convection initiation within a
warm advection regime. There appears to be a negative correlation
between storm coverage in the two regimes; in other words, more WAA
storms to the east could reduce or even remove storm coverage along
the dryline later.

The early storms, should they develop, will have access to 3,000-
4,000 J/kg of MLCAPE and sufficient bulk shear for the development
of supercells. Low-level shear will be weak, so the main concern
would be for severe hail and damaging winds, but a very low tornado
risk would accompany these storms. Off to the west, any storms that
develop along the dryline will initially be favored to become
supercellular and produce large to very large hail. There is a
noticeable uptick in the LLJ on model guidance beginning about 8:00
pm, so there will be a window for any established supercells to
produce tornadoes this evening as they move eastward.

Meister

&&

.SHORT TERM...
(This evening through Friday)
Issued at 144 PM CDT Thu May 23 2024

Any severe weather that is ongoing from the near-term will linger
into the evening and overnight period. The threat for supercells
with tornadoes, very large hail, and damaging wind gusts will
persist with aid from a strengthening LLJ in the 7:00 pm to 10:00 pm
timeframe. At some point during the early overnight period,
stabilization of the surface layer should bring an end to this round
of storms.

Mercifully, CAM guidance doesn't show any indication of an
overnight/early morning round of storms tomorrow morning. The night
will be very humid with lows only dropping into the upper 60s to
near 70 across much of the area. The exception will be in northern
Oklahoma, where a cold front will come sweeping in just before
daybreak. Marginally cooler and drier air will filter in behind this
cold front.

That cold front will continue to push south through late morning, by
which point it will be roughly along the I-44 corridor. Here, most
guidance indicates a significant slowing of the frontal boundary as
it encounters the rougher terrain south of I-44. With MLCAPE in
excess of 4,000 J/kg on the warm side of the front and considerable
convergence, convection initiation is likely by midafternoon
southeast of a line from Seminole to Ardmore. Shear profiles should
favor initial supercellular mode with large to potentially very
large hail and a very low tornado risk. The undercutting nature of
the front will likely limit the discrete supercellular window, with
storms either becoming elevated or potentially growing upscale into
clusters. The risk would then transition to hail and damaging winds.
These storms should exit our area by mid-evening.

For those of you who are behind the front, make sure to get outside
and enjoy the afternoon. Highs will remain in the low 80s with
humidity decreasing throughout the day. This may be one of your last
chances to enjoy dewpoints under 45 with temperatures under 100
before September, so enjoy it!

Meister

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 144 PM CDT Thu May 23 2024

Next verse, same as the first: Saturday's storms might be a little
bit louder and they might be a whole lot worse.

A 60-knot west-southwesterly mid-level jet ejecting directly into
our area isn't terribly common in May, but that's what pretty much
every model is showing. Equally concerning is the degree with which
models show this jet streak overspreading a tight dryline with 3,000-
5,000 J/kg of MLCAPE in the afternoon. And to add another layer to
the concern, the GFS/FV3/NAM all show that region immediately to the
east of the dryline to be characterized by classic sickle-shaped
hodographs with 0-3 km SRH approaching 300 J/kg. This environment
would be very favorable for the development of multiple supercells
in the afternoon across western Oklahoma and western north Texas.
Those supercells would be capable of tornadoes (some of which may be
strong), large to giant hail, and damaging wind gusts.

Uncertainty continues to lower as we pull within 60 hours of
Saturday evening, and with it the higher-end outcomes appear to be
increasing in probability with no "failure modes" immediately
obvious that may mitigate the risk. This spring has taught and
retaught the lesson that we still have so much left to learn when it
comes to severe weather; there is still plenty of opportunity for
some sort of synoptic, mesoscale, or storm-scale detail to show up
that may prevent us from experiencing a high-end severe weather
event. With that said, at a minimum we urge people to continue to
follow updates with the forecast as Saturday approaches.

The dryline will mix further to the east on Saturday. This will
focus the severe risk in or east of our eastern counties. For the
rest of us, downsloping winds will lead to a hot afternoon across
much of the area.

Another cold front should intrude through much of the area Sunday
night through Monday afternoon. Monday does look like the best bet
to be our first no-storms day in a while, with cooler temperatures
and drier air look to be filtering in. The early part of next week
looks to be a game of sloshing moisture with northwest flow aloft.
Right now, the best guess is that highs will be warm but not hot,
and precipitation chances will exist but can't be pinpointed yet.

Meister

&&

.AVIATION...
(00Z TAFS)
Issued at 511 PM CDT Thu May 23 2024

VFR/MVFR ceilings this TAF period. Southerly winds will shift
towards the north overnight into Friday as a cold front moves
across the area. Isolated/scattered storms will affect parts of
the area this evening. With the low coverage of storms chances
currently too low for mention in TAF but radar trends will
continue to be monitored for any needed updates. Strong and
variable wind gusts will be possible near any storms along with
large hail. Storms are expected to decrease late this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  84  61  90 /  30  10   0  40
Hobart OK         66  84  59  95 /  20  10   0  20
Wichita Falls TX  69  89  64  95 /  20   0   0  30
Gage OK           58  81  53  93 /  20   0   0  10
Ponca City OK     67  81  56  88 /  30  20   0  40
Durant OK         69  90  68  89 /  40  20  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 1 AM CDT Friday for OKZ032-041>043-046>048-
     050>052.

TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...25
Hazardous weather outlook, May 23, 2:29 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
229 PM CDT Thu May 23 2024

OKZ004>048-050>052-TXZ083>090-241930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
229 PM CDT Thu May 23 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms will be possible this afternoon through this
evening. Some of these storms could become severe with up to
baseball size hail and 60-80 mph wind gusts as the two main severe
hazards, with a low potential of a tornado.

.Heavy Rain...
There is up to a slight risk for localized flooding through
tonight across southcentral into southeast Oklahoma and a portion
of western north Texas. Should any thunderstorms set up in this
area, heavy rainfall onto already saturated ground could result in
flash flooding especially in low-lying and flood prone areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible on Friday afternoon across
southeast Oklahoma with a low-end risk for severe thunderstorms
with large hail and damaging wind gusts as the severe hazards.
Thunderstorms will be possible again on Saturday afternoon through
the evening with an increased risk for severe weather. Severe
hazards on Saturday will be large hail, damaging wind gusts, and
a few tornados possible. Thunderstorms chances will be returning
again next week on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 23, 5:31 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
531 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Hail             2 E Madge               34.90N 99.91W
05/23/2024  E1.00 Inch       Harmon             OK   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, May 23, 5:37 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
537 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Hail             2 NW Erick              35.23N 99.88W
05/23/2024  E1.75 Inch       Beckham            OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, May 23, 5:38 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
538 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Hail             2 SE Erick              35.19N 99.85W
05/23/2024  E1.00 Inch       Beckham            OK   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, May 23, 5:39 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
539 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             3 N Hollis              34.73N 99.91W
05/23/2024  E1.75 Inch       Harmon             OK   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Special weather statement, May 23, 5:41 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Norman OK
541 PM CDT Thu May 23 2024

OKZ009-014-232315-
Roger Mills OK-Ellis OK-
541 PM CDT Thu May 23 2024

...A strong thunderstorm will impact portions of southeastern Ellis
and northeastern Roger Mills Counties through 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Cheyenne, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cheyenne, Strong City, Roll, and Angora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3604 9957 3593 9938 3582 9938 3557 9966
      3569 9984
TIME...MOT...LOC 2241Z 215DEG 33KT 3567 9971

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Local storm report, May 23, 6:00 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
600 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Hail             1 NNE Hollis            34.70N 99.91W
05/23/2024  M2.50 Inch       Harmon             OK   Broadcast Media

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

11.3 hours before the tornado, 184 km from the path. May 23, 2024.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1080 joules per kilogram, CIN -295, lifted condensation level 1051 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 255 square meters per square second, 0 to 6 km bulk shear 21 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1080 J/kg
Mixed-layer CIN
-295 J/kg
Surface CAPE
1014 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

0.7 hours after it, 184 km from the path. May 24, 2024.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -94308, lifted condensation level 6024 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 33 square meters per square second, 0 to 6 km bulk shear 24 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-94308 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
6024 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
10.6 K/km

Open this sounding in Storm Lab

The radar

The Altus AFB radar (KFDR), 83 km away, was scanning. The volume nearest the touchdown began at 23:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:47 UTCHAIL 16 Sw ErickBeckham, OKReport from mPING: Quarter (1.00 in.).
21:59 UTCHAIL 16 Sw ErickBeckham, OKReport from mPING: Quarter (1.00 in.).
22:03 UTCHAIL 25 Sw ErickBeckham, OKReport from mPING: Hen Egg (2.00 in.).
22:28 UTCHAIL 12 E MadgeHarmon, OKReport from mPING: Quarter (1.00 in.).
22:37 UTCHAIL 1.753 N HollisHarmon, OKReport from mPING: Golf Ball (1.75 in.).
22:58 UTCHAIL 2.51 Nne HollisHarmon, OK
23:15 UTCTSTM WND GST 663 W GouldHarmon, OK
23:18 UTCHAIL 1.51 Sse GouldHarmon, OK
23:20 UTCHAIL 1.751 S GouldHarmon, OKReport from mPING: Golf Ball (1.75 in.).
23:22 UTCHAIL 1.255 S McqueenHarmon, OKReport from mPING: Half Dollar (1.25 in.).
23:59 UTCHAIL 11 N OlusteeJackson, OKReport from mPING: Quarter (1.00 in.).
00:04 UTCTORNADO6 N EldoradoJackson, OK
00:25 UTCHAIL 3.53 E DukeJackson, OK
00:43 UTCHAIL 2OlusteeJackson, OKReport from mPING: Hen Egg (2.00 in.).
00:58 UTCHAIL 1.752 N AltusJackson, OKReport from mPING: Golf Ball (1.75 in.).
00:59 UTCHAIL 1.252 N AltusJackson, OKReport from mPING: Half Dollar (1.25 in.).
01:02 UTCHAIL 1.752 N AltusJackson, OKReport from mPING: Golf Ball (1.75 in.).
01:10 UTCHAIL 22 N AltusJackson, OKReport from mPING: Hen Egg (2.00 in.).
01:18 UTCHAIL 14 E MarthaJackson, OKReport from mPING: Quarter (1.00 in.).
01:18 UTCHAIL 1.251 E Altus Air Force BasJackson, OKReport from mPING: Half Dollar (1.25 in.).
01:25 UTCTSTM WND DMG5 E DukeJackson, OKReport from mPING: 3-inch tree limbs broken; Power poles broken.
01:25 UTCTSTM WND GST 61Altus Air Force BaseJackson, OK
01:25 UTCTSTM WND GST 683 S AltusJackson, OK
01:30 UTCTSTM WND DMG3 S AltusJackson, OK
01:30 UTCTSTM WND GST 603 S AltusJackson, OK
01:35 UTCTSTM WND GST 673 S AltusJackson, OK
01:37 UTCHAIL 12 N AltusJackson, OKReport from mPING: Quarter (1.00 in.).
01:37 UTCHAIL 1.75DukeJackson, OK
01:40 UTCHAIL 2.75DukeJackson, OK
01:58 UTCFLASH FLOOD1 W AltusJackson, OKHigh water over HWY 62 on west side of Altus.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 23, 2024

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 233:36 PM MDTEF1Keith, NE2.0200$450,000
May 234:39 PM CDTUnratedBell, TX0.020
May 234:15 PM MDTUnratedGarden, NE0.050
May 235:27 PM CDTEF1Falls, TX2.81502$275,000
May 235:47 PM CDTEF0Falls, TX18.5400$500
May 235:12 PM MDTUnratedKeith, NE0.125
May 236:14 PM CDTEF0Falls, TX16.0300
May 235:28 PM MDTUnratedAdams, ND0.250
May 235:29 PM MDTEF1Keith, NE5.2430$600,000
May 235:36 PM MDTEF1Keith, NE0.125$50,000
May 235:37 PM MDTEF1Keith, NE0.350$5,000
May 235:39 PM MDTEF2Keith, NE0.3200$3.5 million
May 235:44 PM MDTEF0Keith, NE0.125$20,000
May 237:04 PM CDTEF2Jackson, OK15.12,000$300,000
May 237:06 PM CDTEF1Henderson, TX4.34806$300,000
May 237:15 PM CDTEF0Robertson, TX14.9300
May 236:17 PM MDTUnratedKeith, NE6.425
May 237:25 PM CDTEF0Jackson, OK0.940$10,000
May 238:25 PM CDTUnratedHayes, NE0.025
May 239:02 PM CDTEF1Hitchcock, NE0.380
May 239:30 PM CDTEF0Red Willow, NE0.428$1,000
May 2311:30 PM CDTEF1Phelps, NE1.7100$200,000
May 2311:51 PM CDTEF0Kearney, NE4.375$75,000
May 2312:00 AM CDTEF0Kearney, NE8.460$350,000
May 2312:08 AM CDTEF1Howard, NE7.095$75,000
May 2312:26 AM CDTEF1Adams, NE2.580$400,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.